Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 3:13 PM EDT for Pittsylvania County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 17, 2000, 3:13 PM EDT (19:13 UTC)
- Expired
- Apr 17, 2000, 4:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:55 PM EDT | Hail 1 | Hurt, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS51 KRNK 171914 SVRRNK VAC143-172000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 313 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 400 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PITTSVILLE...OR ABOUT 25 MILES SOUTH OF BEDFORD...MOVING EAST-NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE AJAX... GRETNA... HURT... STRAIGHTSTONE... <<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. NNNN MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:35 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 17, 1:35 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 135 PM EDT MON APR 17 2000 WILL UPDATE ZONES FOR SEVERE THUNDERSTORM WATCH ACROSS SOUTHEASTERN TWO THIRDS OF CWA UNTIL 8PM AND ALSO FOYR FLASH FLOOD WATCH WE JUST ISSUED FOR ENTIRE CWA THRU 10 PM. .RNK...FLASH FLOOD WATCH NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W VZ 042>045-180200- KEIGHTON
In the hours before
Local storm report, Apr 17, 10:42 AM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... ;
1000 PM CITY OF BEDFORD VA FLOODING
04/16/00 BEDFORD STREET AND CREEK FLOODING
TW
NSpecial weather statement, Apr 17, 12:00 PM EDT, 3 hours 13 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT MON APR 17 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA... ...HEAVY RAIN POSSIBLE IN ALL AREAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA. THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND SOUTH OF A ROANOKE TO BUCKINGHAM LINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND NORTH OF A ROANOKE TO BUCKINGHAM LINE. IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY NIGHT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED. MTE
Local storm report, Apr 17, 12:47 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... q
1227 PM 3 MI SOUTH OF WYTHEVILLE VA 1 INCH HAIL
04/17/00 WYTHE REPORTED BY SPOTTER.
TW
NThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:06 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 39 min |
| Apr 17, 1:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 17, 1:18 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 42 min |
| Apr 17, 1:39 PM EDT | Flash Flood Warning | RNK | Patrick | 6 hr |
| Apr 17, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 40 min |
| Apr 17, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 30 min |
| Apr 17, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 40 min |
| Apr 17, 2:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 46 min |
| Apr 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 38 min |
| Apr 17, 2:40 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| Apr 17, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 48 min |
| Apr 17, 2:43 PM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Apr 17, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 43 min |
| Apr 17, 3:23 PM EDT | Tornado Warning | RNK | Campbell | 37 min |
| Apr 17, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Pittsylvania | 45 min |
| Apr 17, 4:10 PM EDT | Tornado Warning | RNK | Charlotte | 35 min |
| Apr 17, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 39 min |
| Apr 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 42 min |
| Apr 17, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 42 min |
| Apr 17, 5:58 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 92 min |
| Apr 17, 6:21 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd | 24 min |
| Apr 17, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Patrick | 46 min |
| Apr 17, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 36 min |
| Apr 17, 7:37 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.